New Hampshire, 2010

Lightning Strikes in New Hampshire, August 5, 2010

August 5, 2010 · NWS GYX · 2 events in 1 county or zone

Lightning struck two buildings in Rockingham County on Thursday evening, August 5. In Exeter, lightning ignited a fire in a 20 ft by 20 ft shed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck two buildings in Rockingham County on Thursday evening, August 5. In Exeter, lightning ignited a fire in a 20 ft by 20 ft shed. The shed and all its contents were destroyed. In North Hampton, lightning struck the ground and followed metal piping and downspouts to a home where it blew a 3 ft diameter hole in the wall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 5, 2:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT THU AUG 5 2010

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY. HIGH
PRESSURE WILL BUILD OVERHEAD SATURDAY AND MOVE EAST OF NORTHERN
NEW ENGLAND SUNDAY. LOW PRESSURE WILL APPROACH THE AREA MONDAY
WITH A COLD FRONT MOVING THROUGH TUESDAY. HIGH PRESSURE WILL BUILD
OVER THE REGION TUESDAY NIGHT AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A PRE-FRONTAL TROUGH WILL MOVE THROUGH THE AREA THIS EVENING. THE
CHANCES FOR SEVERE WEATHER ARE LIMITED AS A FAIRLY SOLID CLOUD
COVER PREVENTED THE ATMOSPHERE FROM WARMING AS EXPECTED. ANY
SEVERE WEATHER SHOULD BE FAIRLY LOCALIZED THROUGH THE EVENING. THE
GREATEST THREAT MAY BE HEAVY RAIN WITH THE HIGH PW/S. EXPECT FOG
TO DEVELOP LATE TONIGHT AS DEWPOINTS WILL FALL SLOWLY BEHIND PRE-
FRONTAL TROUGH.

&&

.SHORT TERM /FRIDAY/...
THE COLD FRONT MOVES THROUGH DURING THIS PERIOD WITH A MARKED
DECREASE IN DEWPOINTS. THERE COULD BE A BRIEF SHOWER IN THE MOUNTAINS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
LONG TERM FORECAST LOOKS RATHER QUIET FOR THE MOST PART. HIGH
PRESSURE WILL BUILD ACROSS THE REGION FOR THE WEEKEND...THEN BEGIN
TO BREAK DOWN A BIT ON MONDAY AS A FRONTAL BOUNDARY APPROACHES THE
CWA. THE FRONTAL BOUNDARY WILL MOVE ACROSS THE AREA MONDAY NIGHT
AND EARLY TUESDAY...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE THEN BUILDS OVER THE NORTHEAST FOR
THE REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHORT TERM...EXPECT SOME BRIEF IFR THIS EVENING WITH SHOWERS AND
PSBL THUNDER. CONDITIONS WILL IMPROVE TO VFR UNTIL FOG DEVELOPS
LATE TONIGHT. FOR FRIDAY EXPECT VFR.

LONG TERM...
EXPECT PREDOMINANTLY VFR CONDITIONS. A FRONTAL BOUNDARY WILL MOVE
ACROSS THE REGION MONDAY NIGHT AND EARLY TUESDAY. THIS MAY BRING
SOME MVFR/IFR CIGS AND VSBYS TO THE REGION.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS SHOULD BE BELOW SCA CRITERIA.

LONG TERM...NO FLAGS EXPECTED.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...TFH
NEAR TERM...TFH
SHORT TERM...TFH
LONG TERM...TFH/AP
AVIATION...TFH/AP
MARINE...TFH/AP
Hazardous weather outlook, Aug 5, 2:31 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
331 PM EDT THU AUG 5 2010

MEZ007>009-012>014-018>028-NHZ001>010-013-014-061945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
331 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING. ANY SEVERE THUNDERSTORMS SHOULD BE ISOLATED WITH THE
GREATEST THREAT FOR HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-061945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
331 PM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT THU AUG 5 2010

MEZ008-009-014-052015-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN SOMERSET-
323 PM EDT THU AUG 5 2010

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 415 PM EDT...

AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF MOSCOW...OR ABOUT 23
MILES SOUTHEAST OF EUSTIS...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CARATUNK...BINGHAM...
MOSCOW...BRIGHTON AND MAYFIELD THROUGH 415 PM EDT.

HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4501 6961 4494 7013 4519 7026 4538 6973

SH

The radar

The Boston radar (KBOX), 114 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Rockingham

When
August 5, 3:30 PM EST
Where
Rockingham County, Exeter
Property damage
$7,000
Reported by
Newspaper
Coordinates
42.970, -70.930

Lightning, Rockingham

When
August 5, 4:00 PM EST
Where
Rockingham County, North Hampton
Property damage
$3,000
Reported by
Newspaper
Coordinates
42.970, -70.820

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2010Every state in 2010This day in weather historyWarnings in New Hampshire, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259018, 259028.